Thunderstorm Wind, Grant
- When
- May 16, 3:00 PM CST
- Where
- Grant County, 2.14 mi NNE of Ulysses Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -101.360
Winds were estimated to be at least 60 MPH.
A few severe thunderstorms were observed during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A few severe thunderstorms were observed during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 1:05 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 205 PM CDT SAT MAY 16 2015 ...UPDATED LONG TERM SECTION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 128 PM CDT SAT MAY 16 2015 ABBREVIATED SHORT TERM WITH MET WATCH. MADE ADJUSTMENTS TO POPS CONCERNING THE NON SEVERE THUNDERSTORMS ACROSS SOUTH-CENTRAL KANSAS EARLY THIS AFTERNOON. SOME OF THE ACTIVITY ACROSS OKLAHOMA HAS BEEN INCREASING IN INTENSITY, SO WILL HAVE TO WATCH OUT FOR MARGINALLY SEVERE BASICALLY SE OF A LINE FROM ASHLAND TO ST JOHN. THE NEXT AREA OF CONCERN IS OUT WEST. BUBBLING CUMULUS HAS BEEN NOTED ON VIS SAT. TOOK A BLEND OF THE HRRR AND WRF-ARW FOR POP ARRANGEMENTS WITH THIS ACTIVITY. WE LAUNCHED AN 18Z RAOB, WHICH LOOKS FAR FROM SPECTACULAR. FIRST, INSTABILITY IS OBVIOUSLY VERY LIMITED WITH ALL LINGERING CLOUD COVER. SECOND, 850-HPA WINDS ARE VERY WEAK. IN FACT, THE ENTIRE LOW LEVELS ARE WEAK, ALTHOUGH THERE IS DECENT VEERING. THIRDLY, UPPER LEVEL WINDS ARE BACKED. TRANSLATION: MESSY HP SUPERCELLS. SO THE SITUATION HAS CHANGED A BIT FROM PREVIOUSLY THOUGHT. THE MORNING SHOWERS AND THUNDERSTORMS WILL PROBABLY HAVE DELETERIOUS IMPACTS TO STORM INTENSITY. RAP ANALYSIS DOES SHOW CAPE INCREASING OUT WEST. STILL THINK WE WILL STILL SEE SEVERE. THINK TORNADO POTENTIAL IS NOT AS HIGH AS PREVIOUSLY THOUGH. THERE IS ENOUGH SHEAR TO GET ROTATING STORMS THOUGH AND A FEW TORNADOES ARE NOT OUT OF THE QUESTION. WHAT IS IN QUESTION IS IF THE TORNADOES WILL BE STRONG OR NOT. HAVE SEEN AN UPTICK ON UPDRAFT HELICITY RECENTLY, SO SOMETHING TO MONITOR. FROM THE 18Z RAOB, IT WILL TAKE QUITE THE ATMOSPHERIC TURN OVER TO GET IT PRIMED FOR STRONG TORNADOES WITH DECENT INSTABILITY AND STRENGTHENING LOW LEVEL WINDS. THERE IS SOME CONCERN ACROSS SOUTH- CENTRAL KANSAS THAT LOW LEVEL WINDS THIS EVENING WILL STRENGTHEN AND THE TORNADO POTENTIAL COULD GO UP. BUT BY THAT TIME, THE STORMS COULD BE OUTFLOWY, PRECIPITATION LADEN MESSY STORMS. WILL CONTINUE TO MONITOR THE MESOSCALE SITUATION AND ADJUST AS NECESSARY. STORMS WILL BE MOVING AT A GOOD CLIP TOO. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 156 PM CDT SAT MAY 16 2015 THE SOUTHERN BRANCH OF THE WESTERLIES WILL CONTINUE TO BE ACTIVE WITH AMPLIFICATION RESULTING FROM TROPICAL CONVECTION ACROSS THE WESTERN PACIFIC. SUNDAY AND MONDAY WILL BE BETWEEN SYSTEMS AND THE ONLY FORECAST CHALLENGE WILL BE TEMPERATURES AS ACTIVELY GROWING VEGETATION AND WET SOILS WILL IMPACT TEMPERATURES. THE NORTHERN BRANCH OF THE WESTERLIES WILL ALLOW SFC HIGH PRESSURE TO BUILD INTO THE AREA MONDAY. WITH THE APPROACH OF ANOTHER S/WV TROUGH IN THE SOUTHERN BRANCH, THE MOIST BOUNDARY LAYER AIR SHOULD BE MOVING BACK NORTHWEST INTO THE HIGHER TERRAIN. WIDESPREAD CONVECTION SHOULD RESULT BY TUESDAY AND INTO WEDNESDAY. YET ANOTHER SYSTEM IS EXPECTED TOWARDS NEXT WEEKEND WITH ADDITIONAL PCPN EXPECTED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1200 PM CDT SAT MAY 16 2015 CIGS SHOULD BE PRIMARILY VFR. CANNOT RULE OUT TEMPORARY IFR CONDITIONS LATER THIS AFTERNOON IN ASSOCIATION WITH +TSRA. THIS WILL BE LOCALIZED AND NOT THE PREVAILING FLIGHT CATEGORY. WILL CONTINUE WITH CB/VCTS GROUPS FOR KHYS AND KGCK AND USE A TEMPO GROUP FOR KDDC FOR STORMS THIS EVENING. SOUTHERLY WINDS 15-25 KT TODAY WILL BECOME SOUTHWESTERLY 10-15 KT THROUGH THE OVERNIGHT. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 82 49 70 / 70 0 0 10 GCK 50 80 47 69 / 60 0 0 0 EHA 48 79 47 69 / 10 0 0 0 LBL 50 81 50 73 / 20 0 0 0 HYS 53 80 48 67 / 80 0 0 0 P28 56 83 54 76 / 80 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...HUTTON AVIATION...SUGDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 408 AM CDT SAT MAY 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-170915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 408 AM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A DRYLINE THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO TENNIS BALL SIZE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR DESTRUCTIVE LONG TRACK TORNADOES EXISTS AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY TUESDAY THROUGH THE END OF THE WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 134 PM CDT SAT MAY 16 2015 KSZ090-161915- BARBER KS- 134 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL 215 PM CDT... AT 134 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF HARDTNER...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KIOWA...HARDTNER AND HAZELTON. LAT...LON 3700 9835 3700 9875 3724 9836 3724 9835 TIME...MOT...LOC 1834Z 236DEG 40KT 3694 9866 SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT SAT MAY 16 2015 KSZ074-075-084-085-162100- GRANT KS-MORTON KS-STEVENS KS-STANTON KS- 325 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...WESTERN STEVENS...SOUTHEASTERN STANTON AND EASTERN MORTON COUNTIES UNTIL 400 PM CDT... AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF JOHNSON CITY TO 5 MILES SOUTH OF WILBURTON...AND MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HUGOTON...ROLLA...RICHFIELD...WILBURTON AND FETERITA. LAT...LON 3699 10183 3752 10181 3751 10132 3700 10129 TIME...MOT...LOC 2025Z 265DEG 29KT 3745 10174 3700 10176 SUGDEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT SAT MAY 16 2015 KSZ075-085-162130- GRANT KS-STEVENS KS- 353 PM CDT SAT MAY 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND STEVENS COUNTIES UNTIL 430 PM CDT... AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF ULYSSES TO 7 MILES SOUTH OF FETERITA...AND MOVING EAST AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND HICKOK. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3700 10153 3771 10151 3771 10111 3700 10108 TIME...MOT...LOC 2053Z 261DEG 35KT 3771 10144 3705 10143 SUGDEN
The Dodge City radar (KDDC), 123 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Winds were estimated to be at least 60 MPH.
Large tree limbs were blown down at the 4H building.
Winds were estimated to be 65 MPH.
An electrical line was blown down by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583368, 583366, 583363, 583369, 583364, 583365, 583367.